ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2018: 0.741

SCImago Journal Rank (SJR) 2018: 0.763

Rejection Rate (2018-2019): c. 84%

Discussiones Mathematicae Graph Theory


Discussiones Mathematicae Graph Theory 26(1) (2006) 141-147
DOI: 10.7151/dmgt.1308


Saad I. El-Zanati and C. Vanden Eynden

4520 Mathematics Department
Illinois State University
Normal, Illinois 61790-4520, USA


This paper concerns when the complete graph on n vertices can be decomposed into d-dimensional cubes, where d is odd and n is even. (All other cases have been settled.) Necessary conditions are that n be congruent to 1 modulo d and 0 modulo 2d. These are known to be sufficient for d equal to 3 or 5. For larger values of d, the necessary conditions are asymptotically sufficient by Wilson's results. We prove that for each odd d there is an infinite arithmetic progression of even integers n for which a decomposition exists. This lends further weight to a long-standing conjecture of Kotzig.

Keywords: graph decomposition, graph factorization, d-cube.

2000 Mathematics Subject Classification: 05C70, 05B30.


[1] P. Adams, D. Bryant and B. Maenhaut, Cube Factorizations of Complete Graphs, J. Combin. Designs 12 (2004) 381-388, doi: 10.1002/jcd.20015.
[2] J. Bosák, Decompositions of Graphs (Kluwer Academic Publishers, 1990).
[3] D. Bryant, S.I. El-Zanati and R. Gardner, Decompositions of Km,n and Kn into cubes, Australas. J. Combin. 9 (1994) 285-290.
[4] D. Bryant, S.I. El-Zanati, B. Maenhaut and C. Vanden Eynden, Decomposition of complete graphs into 5-cubes, J. Combin. Designs, to appear.
[5] J. Edmonds and D.R. Fulkerson, Transversals and matroid partition, J. Res. Nat. Bur. Standards 69 (B) (1965) 147-153.
[6] S.I. El-Zanati, M. Plantholt and C. Vanden Eynden, Graph decompositions into generalized cubes, Ars Combin. 49 (1998) 237-247.
[7] S.I. El-Zanati and C. Vanden Eynden, Decompositions of Km,n into cubes, J. Combin. Designs 4 (1996) 51-57, doi: 10.1002/(SICI)1520-6610(1996)4:1<51::AID-JCD5>3.0.CO;2-Z.
[8] S.I. El-Zanati and C. Vanden Eynden, Factorizations of complete multipartite graphs into generalized cubes, J. Graph Theory 33 (2000) 144-150, doi: 10.1002/(SICI)1097-0118(200003)33:3<144::AID-JGT4>3.0.CO;2-P.
[9] D. Froncek, Cyclic type factorizations of complete bipartite graphs into hypercubes, Australas. J. Combin. 25 (2002) 201-209.
[10] F. Harary and R.W. Robinson, Isomorphic factorizations X: Unsolved problems, J. Graph Theory 9 (1985) 67-86, doi: 10.1002/jgt.3190090105.
[11] K. Heinrich, Graph decompositions and designs, in: The CRC handbook of combinatorial designs. Edited by Charles J. Colbourn and Jeffrey H. Dinitz. CRC Press Series on Discrete Mathematics and its Applications (CRC Press, Boca Raton, FL, 1996) 361-366.
[12] A. Kotzig, Selected open problems in graph theory, in: Graph Theory and Related Topics (Academic Press, New York, 1979) 358-367.
[13] A. Kotzig, Decompositions of complete graphs into isomorphic cubes, J. Combin. Theory 31 (B) (1981) 292-296.
[14] M. Maheo, Strongly graceful graphs, Discrete Math. 29 (1980) 39-46, doi: 10.1016/0012-365X(90)90285-P.
[15] R.M. Wilson, Decompositions of complete graphs into subgraphs isomorphic to a given graph, in: Proc. 5th British Comb. Conf. (1975) 647-659.

Received 5 May 2005
Revised 19 September 2005